Passenger lymphocyte syndrome is a rare presentation of posttransplant anemia caused by donor antibodies that target recipient red blood cells. We present a classic case of passenger lymphocyte syndrome in a liver transplant recipient who developed anemia due to immune-mediated hemolysis. He presented 3 weeks posttransplant with shortness of breath and fatigue and was found to have severe anemia with a significant reduction in hemoglobin levels. Evaluation revealed antibody-mediated hemolysis consistent with the diagnosis of passenger lymphocyte syndrome. For these patients, treatment is mainly supportive; however, steroid treatment can be considered. Although rare, passenger lymphocyte syndrome should be part of the differential diagnosis when evaluating posttransplant anemia.
Key words : Hemolysis, Immune-mediated, Organ transplant
Passenger lymphocyte syndrome (PLS) is a rare cause of immune-mediated hemolytic anemia that can occur after both solid-organ transplant and hematopoietic stem cell transplant. It occurs most commonly after nonidentical ABO and Rh transplant, particularly in blood group A recipients who receive a blood group O allograft. In liver transplant, incidence is about 0.1% overall, but PLS can affect up to 37% of patients undergoing minor ABO-incompatible orthotopic liver transplant.1 The syndrome is caused by the transfer of B lymphocytes from the donor graft that enter the recipient’s circulation and produce antibodies against recipient red blood cells (RBCs) resulting in hemolysis. Passenger lymphocyte syndrome has also been reported with many other RBC antibodies, such as Jk, Kp, Fy, and M, as causative agents, and the risk of hemolysis is linked to a higher mass of transplanted lymphocytes rather than any particular antibody.2
Diagnosis of PLS relies on identification of donor-derived blood group antibodies in the serum eluate of a recipient who expresses the cognate antigen. It can be further supported by biochemical data revealing hemolysis such as elevated lactate dehydrogenase, decreased levels of serum haptoglobin, reduced serum hemoglobin, and peripheral smears showing polychromasia, spherocytes, RBC agglutination, or presence of nucleated RBCs. Diagnosis is also supported by a positive direct agglutinin test.
Patients with PLS can present with sudden-onset symptomatic anemia and jaundice, or presentation may be subclinical. Most often, PLS presents between 4 days and 3 weeks after transplant.3 There is no definitive treatment regimen as the syndrome is usually self-limiting, and most patients do well with supportive treatment with blood transfusion with RBCs negative for the causative antigen as needed. In some cases, increasing immunosuppression or treatment with steroids may be helpful, although there is a paucity of data regarding increased immunosuppression and course of the condition.
A 58-year-old white male patient presented with decompensated alcohol-related cirrhosis and multifocal hepatocellular carcinoma in November 2020. He underwent proton beam therapy and subsequently received a deceased donor liver transplant in February 2021. The donor was ABO group AB, RhD negative, and the recipient was also blood group AB, although RhD positive. He was immunosuppressed with tacrolimus, mycophenolate mofetil, and prednisone (to be tapered after discharge).
His immediate posttransplant course was complicated by hypertension requiring nifedipine drip, which eventually resolved. He was discharged home in early March 2021. During this time, his hemoglobin ranged from 7.0 to 8.7 g/dL. Fifteen days posttransplant (5 days postdischarge), he presented to the emergency department with fatigue, palpitations, and shortness of breath. Initial laboratory work-up revealed hemoglobin levels that severely decreased to 2.9 from 7.3 g/dL at time of discharge. There were no overt clinical signs of bleeding such as hematemesis, hematochezia, or melena, and computed tomography angiogram scans of the chest, abdomen, and pelvis were negative for signs of internal hemorrhage. Laboratory work-up revealed possible signs of hemolysis with lactate dehydrogenase level of 1375 U/L, total bilirubin of 2 mg/dL, indirect bilirubin of 1.6 mg/dL, and haptoglobin at undetectable level.
Given the patient’s history of recent transplant, he underwent further evaluation for the cause of hemolysis. Further testing revealed a positive direct agglutinin test with anti-D antibody in the eluate. He received a transfusion of 5 units of packed RBCs; in addition, because of the severity of his anemia, he was started on 1 mg/kg of prednisone for increased immunosuppression. After initiation of therapy, his hemoglobin responded appropriately and remained stable without further need for transfusion throughout his admission. On subsequent outpatient follow up, his hemoglobin levels continued to remain stable at between 9.9 and 10.3 g/dL.
Passenger lymphocyte syndrome most often occurs with ABO-compatible but nonidentical transplants. However, in our described case, both the donor and the recipient were of the AB blood group and the causative antibody was from the RhD subgroup. The donor was RhD negative and had a history of anti-D antibody. The residual donor lymphocytes in the liver graft were likely reactivated after transplant by the recipient RhD antigen. Immune-mediated hemolysis due to antibodies associated with the Rh system has been associated with presentations of more severe anemia compared with hemolysis due to antibodies directed against the ABO system4 and are more frequently treated with steroid therapy in addition to donor compatible blood transfusion. The reason for this association is still unclear; however, one possibility is the prolonged production of Rh antibodies.4
For our patient, the decision was made to add increased immunosuppression with 1 mg/kg of prednisone to be slowly tapered after resolution of anemia. Increasing immunosuppression is thought to prevent donor cell proliferation and engraftment, thus halting antibody production. Given that PLS most often occurs in the acute phase posttransplant during induction of immunosuppression, risks and benefits to changing immune regimens must be seriously considered. Anemia after liver transplant is a common occurrence, with incidence as high as 28.2%5 and with a broad differential diagnosis that includes immunosuppressive medication-induced bone marrow suppression, chronic blood loss, iron deficiency, and hemolysis. Although PLS is rare, it is important to consider in the differential diagnosis of a patient presenting with posttransplant anemia as it often presents during a critical period after transplant when the graft is particularly vulnerable to failure. Identification and prudent treatment often herald good outcomes for patients.
Volume : 20
Issue : 2
Pages : 222 - 223
DOI : 10.6002/ect.2021.0328
From the 1Department of Medicine, the 2Department of Pathology, and the 3Department of Surgery, University of Maryland Medical Center, Baltimore, Maryland, USA
Acknowledgements: All authors are employed by the University of Maryland Medical Center. The authors have not received any funding or grants in support of the presented research or for the preparation of this work and have no declarations of potential conflicts of interest.
Corresponding author: Neha Jakhete, Department of Medicine, Division of Gastroenterology and Hepatology, University of Maryland Medical Center, Baltimore, MD, USA